|Waiting for liver enzymes to get better before starting treatment
Apr 4, 2005
I have a good friend who has been poz about 20 years and never really been on the meds. His numbers have gone to hell in the last year or so and needs to start something soon. Here is the problem, he says his doctor wants to wait for his liver enzymes to get better before putting him on hiv meds. This has been the story for a good while now, and I am just worried that he will not get the meds he needs till it is way to late.Is this a common reason for people even in his situation to not be on hiv meds? Is it to late? Does he still have a chance to get his numbers up once he gets on the meds? He has had a lung infection of some sort but no real aids defining illnesses that I know of. However he has not felt like himself for a long while. I am just hoping that once he gets on the meds, his number will go up and he can start getting his health back. His T-cells are only about 10 right now. Thanks, Rob
| Response from Dr. Young
Dear Rob, thank you for your post and question.
Your friend is lucky to have a friend who cares about his health, like you.
I suppose that the answer to your question depends a lot on the details-- specifically, why are his liver function tests abnormal. I'm guessing that his doctor suspects that there must be a reversible problem, so that waiting a while might give time for things to "cool down", prior to staring HIV medications (and decreasing the risk of any potential additional liver injury).
Further, the urgency to start also depends on his particular health issues, specifically, his symptoms and CD4 count. Your friend's CD4 count is quite low, though. In general, however, it is a rare situation where starting medications is an emergency. I'll usually invest time in discussion about treatment options, optimizing non-HIV-related health issues (such as mental health, other active infections, or substance abuse) before launching into antiretroviral treatment. Doing so tends to improve adherence and minimize the risk of side effects. In this regard, it may be that your friend's lung infection (or treatment thereof) may be in some way related to the doctors wish to delay treatment shortly, though I certainly agree that the time to start is very soon, if not now.
Is really never too late to start HIV medications. Waiting several weeks to initiate treatment is not a bad thing for the most part. Indeed, in recent studies, even patients with CD4 counts that are less than 50 (very low, no doubt) have rates of sucess that mirror those among persons with counts that are around 300. Once he starts on medications, it be my expectation that he'll feel better in a few weeks and should see a gradual improvement in his CD4 count.
Thanks for posting. Good luck and good health to you and your friend. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Muscle Ache After Oral Sex Form Sex Worker Does It Mean I Have HIV
- Night Sweats After Mutual Masturbation Sign Of HIV AIDS
- Pain In Balls After Touching Precum Sign Of HIV AIDS
- White Bumps On Penis After Unprotected Sex Without Ejaculation Worried I Have HIV
- Can You Catch Hepatitis From Oral Sex?
- Does Amoxicillin Cure Stds?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.